Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Excessive dreaming

05/06/2008

Question:

Four years ago I was involved in a violent attack and ever since been on treatment for depression and anxiety. Currently I am on Serlife 50mg and Molipaxin 50mg (both 1 a day). For the last 6 weeks I`ve been struggeling with excessive dreaming. It feels as if I start dreaming the minute I fall asleep until I wake up the next morning. I feel exhuasted when I wake up and very tired during the day. The dreams are very vivid and sometimes upsetting. Is this caused by my medication or not? If not, what can I do about this?

Answer:

Certainly bad dreams are not uncommon after traumatic experiences. These may be the result of the trauma itself or can be triggered by a change in medication, new stresses, sleep deprivation or changes in sleep quality. Occasionally, they can be a sign of an underlying sleep disorder such as sleep apnea or periodic limb movement disorder (diseases that disrupt sleep). The fact that you awaken feeling exhausted and are very tired during the daytime could be clues that an underlying sleep disorder may be present.

It is known that dreams can occur earlier in sleep and even during Non REM sleep (or nondream sleep) in individuals who suffer from post-traumatic stress disorder. Early dreams could also represent a problem with chronic sleep deprivation, a circadian rhythm disturbance (problem with the internal body clock) or even narcolepsy.

In order to help sort this out, further history is needed. It would be important to known what has changed recently in your life (medication changes, change in eating/drinking, change in sleep habits, etc.) to try to pinpoint a potential cause for the dreaming. Additional sleep history should also be obtained to rule out a possible underlying sleep disorder.

Both the medications you are taking, sertraline (Serlife) and trazodone (Molipaxim) can cause abnormalities with dreaming and thus may be contributing to your symptoms. However, they would be less likely to be the causes if the dosages have remained stable.

It certainly sounds as though your symptoms are troublesome. It would be a good idea to discuss your problems with your Primary Care Doctor. Referral to a Sleep Specialist or a Psychiatrist may be needed, depending on specifics in your history and examination. Additional testing may be required to help sort out the cause of the problem.

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

James   Knepler, MD James Knepler, MD
Formerly, Assistant Professor
College of Medicine
University of Cincinnati